Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Post Novocaine Headache

11/18/2009

Question:

My son has had novocaine administered to fill cavities two times. Both times he had a migraine-like headache after the procedure. Is there anything I can do to prevent this? What are the options for dental anesthesia that may not effect him this way? He has to have another filling soon.

Answer:

This is not a typical response to local anesthesia and may, in fact, not be a local anesthesia adverse effect per se. First, you say "migraine-like" headache so it is not clear if you mean true migraine or a severe headache.

Migraine is usually throbbing with associated nausea and/or vomiting as well as sensitivity to light and/or noise. It can be one-sided or two-sided. I do not know your son's age, medical history, where the anesthesia was given, what the procedure was, etc and all of these factors may play a role.

If this was true migraine, input from the nerves that go to face can activate migraine mechanisms in a susceptible person. This can occur from pain, stretching the mouth, long periods of wide mouth opening or even unusual neck position with a mild strain. It is not clear to me that the local anesthetic per se was an issue but on some theoretical level, it might be.

If this was not true migraine, there may be a muscle or TMJ (jaw joint related) issue. I do not know if this is a factor. Or, if your son clenches and/or grinds his teeth a lot, the increased strain of the jaw work may be a factor.

As you can see, this is not clear cut. Regardless, one possible approach is to have you son take an anti-inflammatory, like ibuprofen or naproxyn sodium, both over the counter, an hour before the appointment. This may help. Before you do this, you should contact your dentist to make sure this is ok. Both of these medications can cause a slight increase in bleeding and may not be indicated for your son, so you will need professional guidance. With this limited information, this is the best I can do. Discuss this with your dentist or physician.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University